Background: Antidepressant-induced hyponatremia can cause significant morbidity and mortality. It is mostly associated with the use of selective serotonin reuptake inhibitors (SSRIs), but its frequency and class specificity are uncertain.
Objectives: To determine the relationship between hyponatremia and antidepressants and to define the incidence and odds ratios for antidepressant classes.
Methods: A review of the literature prior to March 2013 was performed using Web of Science and PubMed by employing combinations of search strings "antidepressants" and antidepressant class and generic drug names with "hyponatr(a)emia," "SIADH," or "inappropriate ADH."
Results: Overall, 21 effect studies and more than 100 case reports were considered, most concerning SSRIs. Because of variations in study designs, populations, and cutoff values, incidence rates diverged between 0.06% and 40% for SSRIs and 0.08% and 70% for venlafaxine. Although based on less solid evidence, incidence figures for mirtazapine and tricyclic antidepressants were lower. Regarding classes, odds ratios for SSRIs (1.5-21.6) were consistently higher than for tricyclic antidepressants (TCAs) (1.1-4.9). The risks associated with monoamine oxidase inhibitors, reboxetine, and bupropion could not be established owing to insufficient information. Patient risk factors included older age (odds ratios = 6.3) and concomitant use of (thiazide) diuretics (odds ratios = 11.2-13.5).
Conclusion: Hyponatremia is a potentially dangerous side effect of antidepressants and is not exclusive to SSRIs. Current evidence suggests a relatively higher risk of hyponatremia with SSRIs and venlafaxine, especially when combined with patient risk factors, warranting clinicians to be aware of this complication. The risks associated with mirtazapine are moderate, supporting this antidepressant as an alternative treatment for patients with (an increased risk of) hyponatremia.
Copyright © 2014 The Academy of Psychosomatic Medicine. Published by Elsevier Inc. All rights reserved.